Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 25, NWS Detroit, MI

May 12, 2000Bay County, Midland County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at May 12, 2000, 4:58 PM EDT for Bay County, Midland County, Michigan. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 12, 2000, 4:58 PM EDT (20:58 UTC)
Expired
May 12, 2000, 5:45 PM EDT
In force
47 min
Issued by
NWS Detroit, MI
Area
Whole counties

Counties Bay County, MI, Midland County, MI

The radar

The Detroit radar (KDTX), 123 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 5:30 PM EDTHail 0.88Bay City, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 1:00 PM EDTTornado WatchSPC5 hr
May 12, 4:45 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2000-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2000-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 122059
SVRDTX
MIC017-111-122145-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
458 PM EDT FRI MAY 12 2000

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BAY COUNTY IN SOUTHEAST MICHIGAN
  MIDLAND COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 545 PM EDT

* AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF PORTER TOWNSHIP...OR 12
  MILES SOUTHWEST OF MIDLAND...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MIDLAND AT 507 PM EDT
  AUBURN AT 510 PM EDT
  CRUMP...WILLARD AT 515 PM EDT
  KAWKAWLIN...LINWOOD AT 520 PM EDT

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN AND
OCCASIONALLY DO DEVELOP RAPIDLY IN SEVERE THUNDERSTORMS. IF
THREATENING WEATHER IS OBSERVED...MOVE TO SAFE SHELTER IMMEDIATELY.

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR
VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

WAG JW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:45 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 12, 3:45 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
345 PM EDT FRI MAY 12 2000

STORMS JUST STARTING TO GET UNDER WAY THIS AFTERNOON. ONE ELEVATED
ROGUE CELL MOVED OUT OF WI AND INTO NRN LOWER PROMPTING SPC TO ISSUE
TOR WATCH. THIS CELL HAS PRETTY MUCH MAINTAINED AN ENE MOVEMENT AND
APPEARS IT WILL MISS DTX CWA. REMAINDER OF SE LOWER HAS REMAINED
CAPPED THIS AFTERNOON WITH TEMPS STRUGGLING INTO THE LOWER 80S DUE
TO EXTENSIVE LOW CLOUDINESS IN WAKE OF MORNING MCS. SOME THIN SPOTS
NOTED OVER EXTREME SE LOWER ATTM WHICH WILL ALLOW TEMPS TO RISE INTO
THE 80S WHERE THEY HAVENT ALREADY. SURFACE DEWPOINTS WERE VERY HIGH
WITH LOW TO MID 70S CWA WIDE SAVE THE NORTHERN THUMB. 19Z SURFACE
PARCELS INTO ETA PROGGED 19Z DTW SOUNDING YIELDS ALMOST 4000 JOULES
WITH ABOUT 100 JOULES NEGATIVE AREA. THUS, ATMOSPHERE IS AND WILL
REMAIN HIGHLY EXPLOSIVE THERMODYNAMICALLY. REGIONAL 88DS ARE SHOWING
DEVELOPMENT OF STORMS FURTHER W IN CLOSER ASSOCIATION WITH
APPROACHING COLD FRONT AND MID LEVEL TROF. THIS DEVELOPMENT WILL
CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON AND EARLY EVENING
HOURS. LOWER AND MID LEVEL WINDS PROGGED TO INCREASE WITH ETA
DEPICTING A WRLY 70 KT 500 MB JET STREAKING ACROSS SRN LM AT 00Z
PROVIDING FOR SOME GOOD SPEED SHEAR. CAPE/SHEAR COMBOS WILL LIKELY
SUPPORT SUPERCELLS THROUGH THE EVENING HOURS WITH THEIR ATTENDANT
THREAT OF DAMAGING WIND GUSTS, MONSTER HAIL AND POSSIBLY SOME
TORNADOES. MAIN THREAT WILL BE THIS EVENING WHILE HIGH CAPES CAN BE
MAINTAINED. EXPECTING MAINLY SHOWERS AND A FEW NON SEVERE STORMS
AFTER MIDNIGHT JUST AHEAD OF COLD FRONT AND MAIN SHORT WAVE TROF.

ATMOSPHERE MUCH LESS INTERESTING AFTER THIS EVENING. ETA HINTS AT
SOME BREAKS IN THE CLOUDS UNDER MID LEVEL SUBSIDENCE SAT MORNING BUT
LOOKS LIKE SKIES WILL CLOUD BACK UP AS CAA BEGINS IN EARNEST AND ANY
CLEAR SPOTS POP SC. THERE IS SOME SIGNIFICANT COOLING PROGGED IN THE
WAKE OF THIS SYSTEM AS IT WINDS UP TO THE NE. 850 TEMPS PROGGED TO
FALL FROM THE TEENS THIS AFTERNOON ALL THE WAY TO -4C ACROSS THE CWA
BY SUNDAY MORNING. LOOKS BREEZY AT LEAST ON SATURDAY AS SURFACE
PRESSURE GRADIENT TIGHTENS UP. NW UPPER FLOW WILL CONTINUE ON SUN
PROVIDING BELOW NORMAL TEMPS.

CANADIAN HIGH PRESSURE IN WAKE OF SHORT TERM SYSTEM WILL SETTLE OVER
THE REGION MONDAY NIGHT. WITH THE RESULTANT LIGHT WIND AND MAINLY
CLEAR SKIES, MAY HAVE TO DEAL WITH (GASP) FROST/FREEZE CONCERNS ONE
MORE TIME THIS SPRING. OTHERWISE, HIGH WILL HOLD DRY WEATHER OVER
THE REGION THROUGH TUE. MRF/ETAXX/GEM ARE A LITTLE SLOWER IN FORMING
LEE SURFACE LOW AND EVOLVING WARM FRONT OVER THE MIDWEST. STILL
LOOKS LIKE FAVORABLE MCS SCENARIO FOR WED/THU MORNING WHICH COULD
ADVECT INTO THE REGION. MRF ADVERTISES NEXT FRONT/MID LEVEL TROF
PASSAGE LATE NEXT WEEK WHICH REMAINS THE BEST CHANCE OF PRECIP IN
THE EXTENDED PERIOD.

.DTX...GALE WARNING SATURDAY AFTERNOON LAKE HURON NORTH HALF.

JW

***THE NWS IN MICHIGAN IS CONDUCTING A SURVEY TO LEARN MORE ABOUT
HOW OUR CUSTOMERS USE THE AREA FORECAST DISCUSSION (AFD).  PLEASE
COMPLETE THIS SHORT SURVEY AT WWW.CRH.NOAA.GOV/DTX/AFD_SURVEY.HTM
(ALL LOWER CASE).  THE FEEDBACK WE RECEIVE WILL HELP US PROVIDE A
BETTER PRODUCT FOR YOU.  IF YOU HAVE QUESTIONS OR IF YOU NEED A
PAPER VERSION OF THE SURVEY...CONTACT DICK WAGENMAKER AT 248 625
3309...EXTENSION 766.  THANK YOU FOR YOUR PARTICIPATION.***

In the hours before

Special weather statement, May 12, 11:55 AM EDT, 5 hours 3 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-131200-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1155 AM EDT FRI MAY 12 2000

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THERE A SLIGHT TO MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS ALL
OF SOUTHEAST MICHIGAN THIS AFTERNOON AND EVENING. THE THREAT WILL BE
FOR WIND GUSTS TO 70 MPH...HAIL TO TWO INCHES IN DIAMETER AND
POSSIBLY TORNADOS.  SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

A COLD FRONT ACROSS THE WESTERN GREAT LAKES WILL PASS THROUGH
SOUTHEAST LOWER MICHIGAN LATE THIS EVENING AND EARLY NIGHT.  THE
ATMOSPHERE AHEAD OF THE FRONT IS VERY UNSTABLE.  THUNDERSTORMS ARE
LIKELY TO DEVELOP ALONG AND AHEAD OF THE FRONT THIS AFTERNOON AND
MOVE INTO SOUTHEAST LOWER MICHIGAN MAINLY AFTER 3 PM.  THE THREAT
FOR SEVERE WEATHER WILL BE BETWEEN 3 PM AND 10 PM. STORM MOTION WILL
MAINLY BE TO THE EAST AT 40 MPH.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...
FOR THE VERY LATEST WEATHER INFORMATION.

COSTELLO
Special weather statement, May 12, 1:30 PM EDT, 3 hours 28 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-131200-

SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
130 PM EDT FRI MAY 12 2000

...TORNADO WATCH NUMBER 270 ISSUED FOR PARTS OF MID MICHIGAN AND THE
THUMB...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

A TORNADO WATCH HAS BEEN ISSUED UNTIL 600 PM EDT FOR PORTIONS OF MID
MICHIGAN AND THE THUMB REGION. COUNTIES IN THE WATCH AREA INCLUDE...

BAY...          GENESEE...      HURON...        LAPEER...
MIDLAND...      SAGINAW...      SANILAC...      TUSCOLA...

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE WATCH AREA THIS
AFTERNOON AHEAD OF A COLD FRONT LOCATED ACROSS THE WESTERN GREAT
LAKES. THESE STORMS WILL MOVE EAST AT 40 MPH...AND ARE EXPECTED TO
AFFECT THE SAGINAW VALLEY AND THUMB MAINLY AFTER 3 OR 4 PM. AS THEY
MOVE THROUGH THE AREA STORMS COULD PRODUCE LARGE HAIL...DAMAGING
WINDS GUSTS AND TORNADOES. SPOTTER ACTIVATION HAS BEEN REQUESTED.

LATER THIS AFTERNOON AND THIS EVENING... IT IS EXPECTED THAT THE
SEVERE WEATHER THREAT WILL EXTEND SOUTHWARD ACROSS THE REMAINDER OF
SOUTHEAST MICHIGAN... INCLUDING THE PONTIAC...ANN ARBOR...DETROIT...
AND MONROE AREAS.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...
FOR THE VERY LATEST INFORMATION CONCERNING SEVERE WEATHER POTENTIAL
FOR SOUTHEAST MICHIGAN.
Special weather statement, May 12, 4:41 PM EDT, 17 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-130200-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
441 PM EDT FRI MAY 12 2000

...TORNADO WATCH NUMBER 273 IN EFFECT FOR PARTS OF MID MICHIGAN AND
THE THUMB EFFECTIVE UNTIL 10 PM EDT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

A TORNADO WATCH HAS BEEN ISSUED EFFECTIVE UNTIL 10 PM EDT FOR
PORTIONS OF MID MICHIGAN AND THE THUMB REGION. COUNTIES IN THE WATCH
AREA INCLUDE...

BAY...          GENESEE...      HURON...        LAPEER...
MIDLAND...      SAGINAW...      SANILAC...      TUSCOLA...
SHIAWASSEE...

THIS TORNADO WATCH REPLACES TORNADO WATCH NUMBER 270 EARLIER IN
EFFECT.

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE WATCH AREA THIS
AFTERNOON AHEAD OF A COLD FRONT LOCATED ACROSS THE WESTERN GREAT
LAKES. THESE STORMS WILL MOVE EAST AT 40 MPH...AND ARE EXPECTED TO
AFFECT THE SAGINAW VALLEY...THUMB AND FLINT METRO AREA AFTER 5 PM. AS
THEY MOVE THROUGH THE AREA STORMS COULD PRODUCE LARGE HAIL...DAMAGING
WINDS GUSTS AND TORNADOES. SPOTTERS HAVE BEEN ACTIVATED.

THIS EVENING...IT IS EXPECTED THAT THE SEVERE WEATHER THREAT WILL
EXTEND SOUTHWARD ACROSS THE REMAINDER OF SOUTHEAST MICHIGAN...
INCLUDING THE PONTIAC...ANN ARBOR...DETROIT...AND MONROE AREAS.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...
FOR THE VERY LATEST INFORMATION CONCERNING SEVERE WEATHER POTENTIAL
FOR SOUTHEAST MICHIGAN.

JW

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 4:24 AM EDTSevere Thunderstorm WarningDTXShiawassee21 min
May 12, 5:44 PM EDTSevere Thunderstorm WarningDTXBay31 min
May 12, 5:59 PM EDTSevere Thunderstorm WarningDTXTuscola31 min
May 12, 6:08 PM EDTTornado WarningDTXTuscola37 min
May 12, 6:16 PM EDTTornado WarningDTXHuron59 min
May 12, 7:14 PM EDTTornado WarningDTXHuron46 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.